Does Venlafaxine cause muscle twitches? (5+ tips)
In this article, we will explore whether Venlafaxine causes muscle twitches or not. Additionally, we will discuss the research studies that discuss the link between Venlafaxine and its motor side effects. What factors influence Venlafaxine-induced muscle twitches and how we can manage and minimize muscle twitching while taking Venlafaxine? Furthermore, we will discuss alternative treatment options, if twitching persists.
Does Venlafaxine cause muscle twitches?
Yes, Venlafaxine can cause a twitch in your muscles.
Venlafaxine is an FDA-approved serotonin-norepinephrine reuptake inhibitor (SNRI) widely prescribed for the treatment of depression, cataplexy, social anxiety disorders and generalized anxiety disorders. It works by regulating serotonin, norepinephrine and dopamine levels in the brain.
Venlafaxine is regarded as a very potent serotonin reuptake inhibitor. Upregulated levels of serotonin in the brain may lead to increased involuntary muscular movement or twitching (1).
What does research suggest?
According to a case report, a 25-year-old female with migraine experienced agitation, twitching in both legs, shaking and sweating within an hour of Venlafaxine administration. Symptoms resolved after three hours of IV fluid administration (2).
In another incidence, tremors in the upper and lower extremities along with muscular twitching were reported by an 18-year-old female patient with generalized anxiety disorder on Venlafaxine administration (3).
How does Venlafaxine induce muscle twitching?
Muscle twitching can be described as sudden involuntary muscle fasciculations that can happen in any part of the body. Venlafaxine can induce muscle twitching in the following ways:
Upregulated Serotonin levels
Venlafaxine increases serotonin levels in the brain by preventing its reuptake at the presynaptic nerve terminals. Elevated serotonin affects nerve and brain cells. This further impacts muscle control and results in abnormal muscular movements (4).
Alteration of other neurotransmitter level
Also, Venlafaxine upregulates the level of other neurotransmitters (Norepinephrine and Dopamine) that stimulate the central nervous system. This effect can also lead to muscle fasciculations.
What factors influence Venlafaxine-induced muscle twitches?
Venlafaxine is generally regarded as a safe antidepressant medication with common side effects such as nausea, dizziness, loss of appetite, weight loss, sexual problems, difficulty in urination, acid reflux, bloating, and stomach pain.
While it is not common to experience muscle twitching with Venlafaxine, several factors can contribute to this side effect, including:
Venlafaxine dose: Increased dosage or taking Venlafaxine for a longer duration can result in a life-threatening condition known as Serotonin syndrome which involves involuntary muscle movements and hyperactive reflexes. It can also occur if medication is taken along with other drugs that increase serotonin levels.
Neurological Diseases: Venlafaxine can exacerbate muscle twitches in patients with neurological disorders such as Parkinson’s disease and Tourette syndrome.
Other factors: Other factors that can contribute to muscle twitching include dehydration, stress and anxiety, nutrient deficiency of vitamin D, vitamin B and calcium, inadequate sleep, increased uptake of CNS stimulants such as amphetamine and caffeine, and medications such as estrogen pills and corticosteroids.
Tips to manage and minimize Venlafaxine-related muscle twitches
If you experience muscle twitching on Venlafaxine medication, it is important to consult your doctor. The physician will determine the underlying cause by assessing your symptoms and will guide you through the best course of treatment which might include:
- Eating a well-balanced diet to prevent any nutrient deficiency.
- Staying well-hydrated.
- Practising yoga and meditation for stress relief.
- Getting adequate sleep.
- Adjusting Venlafaxine dose.
- Avoiding CNS-stimulant such as caffeine
- Some medications such as corticosteroids and estrogen can also result in muscular twitching. Such medicine should be avoided with Venlafaxine.
- Switching to some other antidepressant to minimize the side effects
What are the alternative treatment options, if twitching persists?
Switch Medication: If you experience consistent twitching with Venlafaxine medication, you should immediately contact your healthcare provider for a change of medication.
Depending on the underlying causes, treatment can be shifted from SNRI to SSRIs such as Lexapro, or to NDRIs like Wellbutrin, where muscle twitching is a very rare side effect.
Alternative therapies: If antidepressants are causing persistent side effects, you can try alternative therapies such as Cognitive behavioural therapies and mindfulness techniques. Such techniques help to calm your mind and relieve symptoms of anxiety and depression.
Practising yoga and meditation can also help you in providing relief from stress and anxiety.
Treatment for muscle twitching: Medications such as Neuromuscular blockers and muscle relaxants can help you with muscle twitches.
In my opinion, Venlafaxine can cause muscle twitching by altering your serotonin levels and the severity may vary from person to person. The condition can be easily managed by diagnosing at an early stage and starting treatment immediately.
Most cases can be managed either by switching to other drugs or by lowering the dosage. In either case, proper consultation with the healthcare provider is required as stopping medication abruptly could lead to life-threatening side effects.
Was this helpful?
Venlafaxine: MedlinePlus Drug Information [Internet]. medlineplus.gov. 2022. [Updated 2022 Jan 15; Cited 2023 Nov 04]. Available from: https://medlineplus.gov/druginfo/meds/a694020.html
Diamond S, Pepper BJ, Diamond ML, Freitag FG, Urban GJ, Erdemoglu AK. Serotonin syndrome induced by transitioning from phenelzine to venlafaxine: four patient reports. Neurology. 1998 Jul;51(1):274-6. doi: 10.1212/wnl.51.1.274. PMID: 9674820.
Hawthorne JM, Caley CF. Extrapyramidal Reactions Associated with Serotonergic Antidepressants. Ann Pharmacother. 2015 Oct;49(10):1136-52. doi: 10.1177/1060028015594812. Epub 2015 Jul 16. PMID: 26185277.
Singh D, Saadabadi A. Venlafaxine: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. [Updated 2022 Oct 10, Cited 2023 Nov 04]. In Available from: https://www.ncbi.nlm.nih.gov/books/NBK535363/